Patients with SLE at higher risk for antimalarial-induced re
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Patients with systemic lupus erythematosus had a significantly increased risk for antimalarial-induced retinopathy, possibly due to prolonged exposure to those drugs. Retinopathy is an irreversible complication of hydroxychloroquine and chloroquine. Numerous studies have been done on the topic, but the report of prevalence and incidence are quite variable, and few studies have compared the risk between different rheumatologic conditions.

To further understand these associations, the researchers conducted a chart review that yielded data for 680 patients. The earliest toxicity reported for antimalarial use occurred at 5.4 years. Beyond 5 years of use of these drugs, the toxicity rate was 2.7%. Univariate analysis results showed that two factors were significantly associated with definite antimalarial-induced retinopathy, including a diagnosis of SLE and cumulative chloroquine dose. When possible antimalarial-induced retinopathy was included as a factor, the trend toward significance persisted for both SLE and cumulative chloroquine dose .

Other findings from the univariate analysis showed significant associations between antimalarial-induced retinopathy and both total antimalarial duration and hypertension. Turning to the multivariable analysis, after adjustments were made for chloroquine/hydroxychloroquine dose, age, sex, weight, hypertension and renal impairment, a diagnosis of SLE carried a significant association with ocular toxicity. However, cumulative dosing of hydroxychloroquine and renal impairment also showed no association with the outcome of interest.

Source:https://www.healio.com/news/rheumatology/20200609/patients-with-sle-at-higher-risk-for-antimalarialinduced-retinopathy
Like
Comment
Share